Home > Research > Publications & Outputs > Dynamical properties of profinite actions

Electronic data

  • S0143385711000654a

    Rights statement: http://journals.cambridge.org/action/displayJournal?jid=ETS The final, definitive version of this article has been published in the Journal, Ergodic Theory and Dynamical Systems, 32 (6), pp 1805-1835 2012, © 2012 Cambridge University Press.

    Final published version, 676 KB, PDF document

Links

Text available via DOI:

View graph of relations

Dynamical properties of profinite actions

Research output: Contribution to journalJournal article

Published
<mark>Journal publication date</mark>12/2012
<mark>Journal</mark>Ergodic Theory and Dynamical Systems
Issue number6
Volume32
Number of pages31
Pages (from-to)1805-1835
Publication statusPublished
Original languageEnglish

Abstract

We study profinite actions of residually finite groups in terms of weak containment. We show that two strongly ergodic profinite actions of a group are weakly equivalent if and only if they are isomorphic. This allows us to construct continuum many pairwise weakly inequivalent free actions of a large class of groups, including free groups and linear groups with property (T). We also prove that for chains of subgroups of finite index, Lubotzky’s property (τ) is inherited when taking the intersection with a fixed subgroup of finite index. That this is not true for families of subgroups in general leads to the question of Lubotzky and Zuk: for families of subgroups, is property (τ) inherited by the lattice of subgroups generated by the family? On the other hand, we show that for families of normal subgroups of finite index, the above intersection property does hold. In fact, one can give explicit estimates on how the spectral gap changes when passing to the intersection. Our results also have an interesting graph theoretical consequence that does not use the language of groups. Namely, we show that an expanding covering tower of finite regular graphs is either bipartite or stays bounded away from being bipartite in the normalized edge distance.

Bibliographic note

http://journals.cambridge.org/action/displayJournal?jid=ETS The final, definitive version of this article has been published in the Journal, Ergodic Theory and Dynamical Systems, 32 (6), pp 1805-1835 2012, © 2012 Cambridge University Press.